Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 16, NWS Honolulu, HI

February 19, 2017Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 19, 2017, 3:34 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2017, 3:34 AM HST (13:34 UTC)
Expired
Feb 20, 2017, 8:33 PM HST
In force
41 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WWHW70 PHFO 191334
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 AM HST Sun Feb 19 2017

...Locally strong trade winds for areas of Maui county and the
Big Island...

.High pressure northwest of the islands will drive strong
trade winds across Maui County and the Big Island today through
Monday. The strongest winds will occur over ridge lines and
downwind of steep terrain. Areas most affected will be the higher
terrain of Lanai, and over the Kohala Mountains on the Big Island. 

HIZ014>016-025-026-200245-
/O.NEW.PHFO.WI.Y.0016.170219T1334Z-170221T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Big Island North and East-
Kohala-
334 AM HST Sun Feb 19 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory...which is in effect until 6 PM HST Monday. 

* TIMING...Through Monday. 

* WINDS...Northeast winds 20 to 35 mph...with gusts over 50 mph. 

* IMPACTS...Strong winds may break small tree branches and cause
  localized power outages. Driving high profile vehicles may
  become difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Morrison
4 follow-up statements
688 
WWHW70 PHFO 200145
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
345 PM HST Sun Feb 19 2017

...Locally strong trade winds for areas of Maui county and the
Big Island...

.High pressure north of the area will drive strong trade winds
across Maui County and the Big Island through Monday. The strongest
winds will occur over ridge lines and downwind of steep terrain.
Areas most affected will be the higher terrain of Lanai... and
over the Kohala Mountains on the Big Island.

HIZ014>016-025-026-201445-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-170221T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Big Island North and East-
Kohala-
345 PM HST Sun Feb 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

* TIMING...Through Monday.

* WINDS...Northeast winds 20 to 35 mph...with gusts over 50 mph.

* IMPACTS...Strong winds may break small tree branches and cause 
  localized power outages. Driving high profile vehicles may 
  become difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph...
or gusts of at least 50 mph... are expected. Motorists should use
extra caution.

&&

$$

Burke
520 
WWHW70 PHFO 201336
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
336 AM HST Mon Feb 20 2017

...LOCALLY STRONG TRADE WINDS FOR AREAS OF MAUI COUNTY AND THE
BIG ISLAND THROUGH EARLY THIS EVENING...

.High pressure north of the area will drive strong trade winds
across Maui County and the Big Island through early this evening.
The strongest winds will occur over ridge lines and downwind of
steep terrain. Areas most affected will be the higher terrain of
Lanai...over and downwind of the Kohala Mountains on the Big
Island...as well as locations south of Volcano on the Big Island.
The strong winds are not expected in and around the city of Hilo.

HIZ024-210400-
/O.EXA.PHFO.WI.Y.0016.000000T0000Z-170221T0400Z/
South Big Island-
336 AM HST Mon Feb 20 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a Wind
Advisory...which is in effect until 6 PM HST this evening. 

* TIMING...Through 6 PM this evening.

* WINDS...Northeast winds 20 to 35 mph...with gusts to 50 mph.

* IMPACTS...Strong winds may break small tree branches and cause 
  localized power outages. Driving high profile vehicles may 
  become difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph...
or gusts of at least 50 mph... are expected. Motorists should use
extra caution.

&&

$$

HIZ014>016-025-026-210400-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-170221T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Big Island North and East-
Kohala-
336 AM HST Mon Feb 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...Through 6 PM this evening.

* WINDS...Northeast winds 20 to 35 mph...with gusts to 50 mph.

* IMPACTS...Strong winds may break small tree branches and cause 
  localized power outages. Driving high profile vehicles may 
  become difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph...
or gusts of at least 50 mph... are expected. Motorists should use
extra caution.

&&

$$
158 
WWHW70 PHFO 210138
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
338 PM HST Mon Feb 20 2017

...LOCALLY STRONG TRADE WINDS FOR AREAS OF MAUI COUNTY AND THE
BIG ISLAND THROUGH TONIGHT...

.High pressure north of the area will drive strong trade winds
across portions of Maui County and the Big Island through tonight. 
The strongest winds will occur over ridge lines and downwind of
steep terrain. Areas most affected will be the higher terrain of
Lanai...over and downwind of the Kohala Mountains on the Big
Island...as well as locations south of Volcano on the Big Island.

HIZ014>016-024>026-211445-
/O.EXT.PHFO.WI.Y.0016.000000T0000Z-170221T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island-
Big Island North and East-Kohala-
338 PM HST Mon Feb 20 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

* TIMING...Through 6 AM HST Tuesday.

* WINDS...Northeast winds 20 to 35 mph...with gusts to 50 mph.

* IMPACTS...Strong winds may break small tree branches and cause 
  localized power outages. Driving high profile vehicles may 
  become difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph...
or gusts of at least 50 mph... are expected. Motorists should use
extra caution.

&&

$$

Burke
603 
WWHW70 PHFO 210633
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
833 PM HST Mon Feb 20 2017

HIZ014>016-024>026-210745-
/O.CAN.PHFO.WI.Y.0016.000000T0000Z-170221T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island-
Big Island North and East-Kohala-
833 PM HST Mon Feb 20 2017

...WIND ADVISORY IS CANCELLED...

winds have diminished below advisory levels this evening,
therefore the National Weather Service in Honolulu has cancelled
the Wind Advisory.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 18, 8:20 PM HST, 7 hours 14 minutes earlier.

Area forecast discussion, Feb 18, 8:20 PM HST, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
820 PM HST Sat Feb 18 2017

.SYNOPSIS...
A dissipating cold front moving down the island chain will bring passing
clouds, brief showers, and gusty north winds. The front will reach
Molokai this evening, Maui overnight, and the Big Island Sunday
morning, focusing clouds and showers over windward areas and
northern slopes. After the front passes, a mostly dry and gusty
trade wind weather pattern will prevail into Monday, with
northeast winds stacking low clouds along windward slopes. Breezy
trade winds and cool weather will continue into the middle of next
week, with clouds and brief showers favoring windward areas,
especially during nights and mornings.

&&

.DISCUSSION...
A weak, shallow front is moving through the smaller islands
tonight with strong and gusty north winds following the front.
Clouds and showers will mainly affect north slopes and windward
areas of the islands with only light to moderate rainfall totals
expected. A few showers will reach leeward locations as the strong
winds push moisture over the terrain but these will be brief in
nature. Some clouds and showers will get hung up along the
northern slopes as the low level winds push perpendicular into
those slopes allowing for some higher rainfall totals in those
areas.

The front has passed Oahu and will cross Molokai this evening,
Maui overnight, and reach the Big Island Sunday morning, before
moving south of the Big Island Sunday night. Gusty north winds
are already occurring over Kauai and exposed sections of Oahu as
high pressure builds in from the north. Winds will accelerate over
and through terrain and a wind advisory may be necessary for
those areas that enhance the winds the most, such as over Lanai,
the Maui central valley, Kahoolawe, and areas within the Kohala
mountains on the Big Island. Winds in those areas are expected to
be strongest Sunday, and if the front remains on track, an advisory
will be issued with the 4am forecast package.

High pressure behind the front will push in dry air from the north
with associated precipitable water values in the 0.6 - 0.8 inch
range. This dry air will limit most clouds and showers to the
windward slopes Sunday and Monday as the front pushes south of the
Big Island. Gusty trade winds will remain through Wednesday as the
high travels north of the islands, with limited showers focused
over windward and mountain areas. While another high is expected
to build NW of the islands by the middle/end of next week, a
developing low E of the high may act to limit any local increase
in wind speeds. Latest GFS and ECMWF guidance indicate that
light to moderate winds will back to the NE, keeping a cool and
relatively dry weather pattern in place.

&&

.AVIATION...
A weakening cold front will continue to move southeastward down
the island chain tonight and Sunday, moving through Maui County
later tonight and through the Big Island on Sunday. A band of
lower clouds and showers will move through the islands in
association with the front, with windward and mauka areas the most
likely to see any restriction to ceilings and visibilities.
Behind the front, strong north to northeast winds will develop and
remain in place through the day on Sunday.

AIRMET Sierra is in effect for mountain obscuration across
windward sections of Oahu, Molokai and the Big Island. The AIRMET
will likely need to be expanded to include windward sections of
Maui later tonight as well. Conditions should improve by 19/1000z
in Oahu, but will likely continue beyond 19/1000z across Molokai
and the Big Island.

AIRMET Tango is in effect for moderate low level turbulence over
and downwind of the mountains on Kauai and Oahu. This AIRMET will
likely be expanded down the island chain tonight into Sunday as
winds pick up behind the cold front.

&&

.MARINE...
Strong to gale-force winds associated with strong high pressure
building north of the state in the wake of a cold front are expected
Sunday through mid week. The best chance for gales will be across
the Pailolo and Alenuihaha Channels and Maalaea Bay beginning
Sunday, which are expected to persist into the upcoming week before
trending down. Local winds will quickly fill in out of the north
through the overnight hours tonight, then veer to the northeast
Sunday and toward the east by Monday night. The evening observations
at the Barking Sands station on Kauai have already begun to reflect
these strong northerly winds with readings ranging from 20 to 25 kt.
These winds will generate very rough/short-period seas across the
local waters. A Gale Warning for the aforementioned channels and
Maalaea Bay will be issued later tonight.

In addition to the winds and seas, a large north-northwest (330-350
deg) swell will fill in across the waters Sunday, peak Sunday
evening/overnight, then gradually ease Monday through Tuesday. This
swell is associated with a storm-force low that was analyzed just
under 1000 nautical miles north of the state this evening. Provided
the proximity of this storm to the local area, wave periods will
come in within the 11-13 second energy band, which are shorter
periods than typically observed from our large northwest swells.

Surf along exposed north and west facing shores will quickly respond
and reach advisory levels Sunday, which should persist through
Monday before trending down. Later packages may need to include the
northern shores of the Big Island as the storm passes well to the
north Sunday night through Monday.

Surf along east facing shores will gradually rise through the week
and near advisory levels Tuesday through Wednesday as the winds veer
out of the east.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory from 6 AM Sunday to 6 PM HST Monday for
Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-
Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

Small Craft Advisory from 6 AM Sunday to 6 PM HST Monday for Big
Island Windward Waters-Big Island Leeward Waters-Big Island
Southeast Waters.

Gale Watch from Sunday afternoon through Monday afternoon for
Maalaea Bay-Pailolo Channel-Alenuihaha Channel.

Small Craft Advisory until 6 PM HST Monday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maalaea
Bay-Pailolo Channel-Alenuihaha Channel-Maui County Windward
Waters-Maui County Leeward Waters.

&&

Morrison...Discussion
Jelsema...Aviation
Gibbs...Marine

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 4:00 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao60 hr
Feb 19, 3:49 AM HSTGale WarningHFO41 hr

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.